Nevada, 2006

Winter Storm in Nevada, January 1 to 2, 2006

January 1 to 2, 2006 · NWS VEF · 1 event in 1 county or zone

Dyer received 8 inches of snow. During the early morning hours of January 3rd, icy roads contributed to three separate car crashes on Highways 95 and 6 in Esmeralda County, resulting in one fatality (indirect) and six injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Dyer received 8 inches of snow. During the early morning hours of January 3rd, icy roads contributed to three separate car crashes on Highways 95 and 6 in Esmeralda County, resulting in one fatality (indirect) and six injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 1, 3:15 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 1, 3:15 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PST SUN JAN 1 2006

.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL SPREAD MOISTURE ACROSS
THE REGION TONIGHT AND MONDAY. HEAVY SNOW WILL BEGIN OVER THE
SOUTHERN SIERRA THIS EVENING AND REMAIN THROUGH MONDAY. RAIN AND
SNOW WILL SPREAD ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA
TONIGHT FOLLOWED BY A SHORT BREAK BEFORE MORE INTENSE RAIN AND SNOW
SWEEP ACROSS THE REGION MONDAY AFTERNOON AND EVENING. GUSTY SOUTH
WINDS WILL ALSO DEVELOP ON MONDAY. DRY CONDITIONS ARE EXPECTED
TUESDAY THROUGH THE END OF THE WEEK AS HIGH PRESSURE BUILDS OVER THE
REGION.
&&

.SHORT TERM...THE EXTENSIVE MOISTURE PLUME OVER CENTRAL CALIFORNIA
AND NEVADA HAS A SOUTHERN BRANCH WHICH WILL MOVE ACROSS THE SOUTHERN
HALF OF THE REGION TONIGHT. THE 12Z/18Z GFS INDICATES THIS COULD
BRING SOME AREAS OF LIGHT PRECIPITATION TO MUCH OF THE MOJAVE DESERT
REGION OVER NIGHT FOLLOWED BY SOME BRIEF DRYING BEHIND IT. THIS MAY
PRODUCE SOME 3-6 INCHES IN THE SOUTHERN NEVADA MOUNTAINS
OVERNIGHT...SO WILL UPGRADE THE WATCH TO A WARNING STARTING AROUND 1
AM. HOWEVER...THE MAIN PRECIPITATION EVENT FOR THE SOUTHERN HALF OF
THE REGION WILL OCCUR MONDAY AFTERNOON AND EVENING. THE BRUNT OF THE
MOISTURE REMAINS FOCUSED ON THE SOUTHERN SIERRA OVERNIGHT AND MONDAY
MORNING THEN SHIFTS SOUTHEAST OVER THE REST OF THE REGION MONDAY
AFTERNOON AND EVENING. PRECIP AMOUNTS LOOK IMPRESSIVE OVER THE
SIERRA. IN ADDITION...THE 12Z/18Z ETA FORECAST SOUNDING FOR BISHOP
SHOW A TEMPERATURE PROFILE FAVORABLE FOR SNOW AFTER 06Z
TONIGHT...AND CONTINUING THROUGH THE DAY MONDAY. TEMPS HAVE NOT MADE
IT OUT OF THE 30S AT BISHOP TODAY AND SIGNIFICANT ACCUMULATION ON
THE VALLEY FLOOR IS A GOOD POSSIBILITY TONIGHT THROUGH MONDAY. WILL
ISSUE A SNOW ADVISORY FOR THE OWENS VALLEY IN CONJUNCTION WITH THE
WINTER STORM WARNING. BOTH THE NAM AND GFS AGREE THAT THE PERIOD
BETWEEN 21Z MONDAY AND 08Z TUESDAY WILL BE THE BEST TIME FOR
SIGNIFICANT RAIN AND SNOW OVER THE SOUTHERN HALF OF THE REGION AND
LINCOLN COUNTY. ALSO...A CHANCE OF THUNDERSTORMS LOOKS GOOD OVER
LINCOLN AND NORTHEAST CLARK MONDAY EVENING AS THE SHORTWAVE AND
ASSOCIATED FRONT MOVE THROUGH. INCREASING SOUTHERLY WINDS ACROSS THE
REGION TOMORROW MAY MEET ADVISORY LEVELS IN SOME AREAS. WILL HAVE
SOME TIME TO WATCH HOW THINGS DEVELOP.
&&

.LONG TERM...TRANQUIL CONDITIONS EXPECTED IN THE EXTENDED. RIDGE
WILL BE ANCHORED OVER THE SOUTHWEST PART OF THE CONUS. TEMPERATURES
WILL BE ABOVE AVERAGE THROUGH THE WEDNESDAY TO SUNDAY TIME FRAME.
SOME GUIDANCE IS A BIT TOO HIGH ON TEMPERATURES IN VALLEY AREAS DUE
TO COLD AIR UNDER INVERSIONS. MODELS ARE SHOWING A TROUGH FLATTENING
THE RIDGE SATURDAY AND SUNDAY. THE PACIFIC NORTHWEST AND AND FAR
NORTHERN NEVADA WILL SEE THE EFFECTS OF THIS WHILE MY FORECAST AREA
WILL SEE PRACTICALLY NONE. MADE ONLY MINOR TEMPERATURE TWEAKS TO
PREVIOUS FORECAST AND OTHER VERY MINOR CHANGES ELSEWHERE. &&

.AVIATION...RAIN / CEILINGS AND WIND WILL BE THE PRIMARY AVIATION
CONCERNS FOR MONDAY. KLAS COULD SEE SOME MEASURABLE PRECIPITATION
THIS EVENING BUT THE HEAVIER RAIN WILL BEGIN EARLY MONDAY AFTERNOON
AND LAST THROUGH EARLY TUESDAY MORNING. CEILINGS ARE LOOKING TO BE
DOWN AROUND 2000 FEET AGL N THE LATE AFTERNOON ONWARDS. MONDAY NIGHT
COULD SEE THEM DROP FURTHER AND THE SURFACE WINDS COULD BE GUSTING
UP TO 25 KNOTS FROM THE SOUTH AS WELL THEN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER WARNING IN EFFECT FROM 1 AM UNTIL 10 PM MONDAY
FOR ZONES 18 AND 19.
.AZ...NONE.
.CA...WINTER STORM WARNING THROUGH MONDAY EVENING FOR ZONE 26 ABOVE
6000 FEET. SNOW ADVISORY IN EFFECT FROM 10 PM TONIGHT THROUGH 4 PM
MONDAY FOR THE OWENS VALLEY.
&&

ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 1, 4:50 AM PST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
450 AM PST SUN JAN 1 2006

CAZ026-021300-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
450 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
ANOTHER WINTER STORM WILL IMPACT THE EAST SLOPES OF THE SOUTHERN
SIERRA NEVADA RANGE BEGINNING THIS EVENING. A WINTER STORM WARNING
IS IN EFFECT FROM 7 PM TONIGHT THROUGH 10 PM MONDAY FOR SNOWFALL
AMOUNTS OF 18 TO 28 INCHES ABOVE 7000 FEET...AS WELL AS WIND GUSTS
IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM CONDITIONS WILL CONTINUE THROUGH MONDAY. FOR TUESDAY
THROUGH SATURDAY...THERE IS LITTLE CHANCE OF WIDESPREAD HAZARDOUS
WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN
ACCORDANCE WITH STANDARD PROCEDURES.

NVZ018-019-021300-
SHEEP RANGE-SPRING MOUNTAINS-
450 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT
INCREASING CLOUDS TODAY WILL LEAD TO DETERIORATING CONDITIONS
TONIGHT AS A WINTER STORM MOVES IN FROM THE PACIFIC. A WINTER
STORM WATCH IS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING
FOR THE POSSIBILITY OF 10 TO 18 INCHES OF SNOWFALL ABOVE 7500
FEET...ALONG WITH WIND GUSTS TO NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM CONDITIONS WILL REMAIN POSSIBLE THROUGH MONDAY. FOR
TUESDAY THROUGH SATURDAY...THERE IS LITTLE CHANCE OF WIDESPREAD
HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN
ACCORDANCE WITH STANDARD PROCEDURES.

AZZ001>003-036-CAZ027>029-NVZ014>017-020>022-021300-
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
450 AM PST SUN JAN 1 2006 /550 AM MST SUN JAN 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA...SOUTHWEST CALIFORNIA...SOUTH
CENTRAL NEVADA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
AS A WINTER STORM MOVES IN FROM THE PACIFIC...CHANCES FOR RAIN AND
HIGHER ELEVATION SNOW WILL INCREASE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT WIDESPREAD RAIN AND HIGHER ELEVATION SNOW...AS WELL AS
STRONG GUSTY WINDS...ON MONDAY AS THE WINTER STORM MOVES THROUGH.
FOR TUESDAY THROUGH SATURDAY...THERE IS LITTLE CHANCE OF
WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN
ACCORDANCE WITH STANDARD PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Esmeralda/Central Nye

When
January 1, 5:00 PM PST to January 2, 8:00 PM PST
Where
Esmeralda/Central Nye forecast zone
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Esmeralda/Central Nye2006-01-0330MaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486255.